Arizona, 2009

Hail and Heavy Rain in Arizona, September 17, 2009

September 17, 2009 · NWS FGZ · 2 events in 1 county or zone

Several thunderstorms produced heavy rain and hail over the Heber-Overgaard area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Several thunderstorms produced heavy rain and hail over the Heber-Overgaard area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 17, 9:40 AM MST, 50 minutes earlier.

Area forecast discussion, Sep 17, 9:40 AM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST THU SEP 17 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL DRIFT VERY SLOWLY
SOUTHEASTWARD ACROSS EAST-CENTRAL ARIZONA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED...ESPECIALLY NEAR THE NEW MEXICO BORDER.
AS THE LOW MAKES ITS WAY INTO WEST CENTRAL NEW MEXICO ON
FRIDAY...WIDELY SCATTERED STORMS CAN AGAIN BE EXPECTED ACROSS EAST
CENTRAL ARIZONA. DRIER CONDITIONS ARE ANTICIPATED FOR THE WEEKEND.

&&

.DISCUSSION...AN UPPER LEVEL LOW WILL DRIFT FROM ITS CURRENT
LOCATION IN EAST-CENTRAL ARIZONA AND INTO NEW MEXICO OVER THE COMING
24 HRS. THE POSITION OF THIS LOW MAKES STORM DEVELOPMENT MOST
FAVORABLE THIS AFTERNOON AND TOMORROW NEAR THE NEW MEXICO BORDER
WITH MUCH LESSER CHANCES WEST OF FLAGSTAFF. WILL CONTINUE TO MONITOR
CONVECTIVE EVOLUTION THROUGH THIS MORNING TO DETERMINE IF SHORT-TERM
PRECIP CHANCES NEED ADJUSTMENT.

BY LATE SATURDAY THROUGH EARLY MONDAY...AS THIS LOW PRESSURE WEAKENS
AND MOVES OUT OF THE REGION...A DRYING WEST-NORTHWESTERLY FLOW ALOFT
IS ANTICIPATED TO REDUCE MOISTURE ACROSS THE NORTHLAND. MODELS
DIFFER ON HOW FAR WEST TO BRING ANOTHER CLOSED LOW FROM THE UPPER
MIDWEST NEAR THE END OF THE 7-DAY FORECAST PERIOD...BUT WE ARE
LIKELY TO KEEP THE FORECAST PREDOMINANTLY DRY AT THIS TIME.

AFTERNOON MAX TEMPS CURRENTLY LOOK TO REMAIN WITHIN A FEW DEGREES OF
DAILY NORMALS THROUGH THE MAJORITY OF THE COMING WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT SHRA/TSRA EXPECTED TO DEVELOP
BTWN 18-22Z ACROSS NRN AZ WITH MVFR PSBL IN THE STRONGEST STORMS.
CONVECTIVE ACTIVITY DECREASING BTWN 02-04Z FRIDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.......................KD
AVIATION/FIRE WEATHER........DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 17, 9:54 AM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
954 AM MST THU SEP 17 2009

AZZ004>018-037>040-180600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
954 AM MST THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM NEAR EAST-CENTRAL ARIZONA TODAY WILL LEAD TO
ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. THE BEST
CHANCES FOR STORMS WILL BE EAST OF A LINE FROM PAYSON TO THE FOUR
CORNERS...WITH ONLY VERY SLIGHT CHANCES EXPECTED WEST OF FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CENTER OF THE LOW WILL MOVE INTO NEW MEXICO BY FRIDAY WITH
MOISTURE...AND CHANCES FOR THUNDERSTORMS...LINGERING ACROSS EASTERN
ARIZONA. DRIER CONDITIONS ARE EXPECTED AS WE HEAD FROM LATE SATURDAY
AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 57 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Navajo

When
September 17, 10:30 AM MST to 12:40 PM MST
Where
Navajo County, Heber to 5 mi SE of Heber
Reported by
Trained Spotter
Coordinates
34.430, -110.600

Thunderstorms produced up to 2.50 inches of rain in just over two hours. The heavy rain clogged a drainage ditch, flooded a yard, and flowed into a basement.

Hail, Navajo

When
September 17, 10:40 AM MST to 11:20 AM MST
Where
Navajo County, 5 mi SE of Heber to Heber
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.379, -110.538

Thunderstorms also produced hail from pea to not quite dime/nickel sized (1/4 to under 7/8 inch diameter). The hail covered the ground and was piled two inches deep on a deck.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197191, 197199.